Alert archive / Montana / High Wind Watches in 2021
High Wind Watch 3, NWS Billings, MT
NWS Billings, MT issued this high wind watch at Feb 19, 2021, 11:08 AM MST for 5 counties in Montana. It took effect at Feb 21, 2021, 12:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 19, 2021, 11:08 AM MST (18:08 UTC)
- In effect from
- Feb 21, 2021, 12:00 AM MST
- Expired
- Feb 20, 2021, 3:00 AM MST
- In force
- Issued by
- NWS Billings, MT
Counties Golden Valley County, MT, Park County, MT, Stillwater County, MT, Sweet Grass County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 91 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 6.1 hours before the alert went out and 340 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
129 WWUS75 KBYZ 191808 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1108 AM MST Fri Feb 19 2021 MTZ065-066-201815- /O.CAN.KBYZ.WI.Y.0004.000000T0000Z-210220T0000Z/ /O.NEW.KBYZ.HW.A.0003.210221T0700Z-210223T1200Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1108 AM MST Fri Feb 19 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE MONDAY NIGHT... ...WIND ADVISORY IS CANCELLED... * WHAT...Southwest wind gusts of 65 to 75 mph possible. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From late Saturday night through late Monday night. * IMPACTS...Travel could be very difficult, especially for high profile vehicles. Localized blowing snow and reduced visibility are also possible. * ADDITIONAL DETAILS...Today's wind advisory has been cancelled due to decreasing winds and a reduced risk of blowing snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ063-141-172-228-201815- /O.NEW.KBYZ.HW.A.0003.210221T0700Z-210223T1200Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 1108 AM MST Fri Feb 19 2021 ...HIGH WIND WATCH IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE MONDAY NIGHT... * WHAT...Southwest to west wind gusts of 65 to 75 mph possible. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...From late Saturday night through late Monday night. * IMPACTS...Travel could be very difficult, especially for high profile vehicles. Localized blowing snow and reduced visibility are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
2 follow-up statements
589 WWUS75 KBYZ 192108 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 208 PM MST Fri Feb 19 2021 MTZ063-065-066-141-172-228-202115- /O.CON.KBYZ.HW.A.0003.210221T0700Z-210223T1200Z/ Judith Gap-Livingston Area-Beartooth Foothills- Northern Sweet Grass-Melville Foothills-Southern Wheatland- Including the cities of Judith Gap, Livingston, Fishtail, McLeod, Big Timber, Melville, and Harlowton 208 PM MST Fri Feb 19 2021 ...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE SATURDAY NIGHT THROUGH LATE MONDAY NIGHT... * WHAT...Southwest to west wind gusts of 65 to 75 mph possible. * WHERE...Portions of central and south central Montana. * WHEN...From late Saturday night through late Monday night. * IMPACTS...Travel could be very difficult, especially for high profile vehicles. Localized blowing snow and reduced visibility are also possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
742 WWUS75 KBYZ 201000 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 300 AM MST Sat Feb 20 2021 MTZ065-066-211000- /O.UPG.KBYZ.HW.A.0003.210221T0700Z-210223T1200Z/ /O.NEW.KBYZ.HW.W.0004.210221T0700Z-210223T1200Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 300 AM MST Sat Feb 20 2021 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM MST TUESDAY... * WHAT...Southwest winds gusting 70 to 80 mph. * WHERE...Livingston Area and Beartooth Foothills. * WHEN...From midnight tonight to 5 AM MST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Winds will start gusting 60 to 70 mph late tonight through Sunday afternoon. Winds will increase to gusts of 70 to 80 mph Sunday evening and continue that strong Monday and Monday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$ MTZ063-141-172-228-211000- /O.UPG.KBYZ.HW.A.0003.210221T0700Z-210223T1200Z/ /O.NEW.KBYZ.HW.W.0004.210221T0700Z-210223T1200Z/ Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- Including the cities of Judith Gap, Big Timber, Melville, and Harlowton 300 AM MST Sat Feb 20 2021 ...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 5 AM MST TUESDAY... * WHAT...West winds gusting 60 to 70 mph. * WHERE...Judith Gap, Northern Sweet Grass, Melville Foothills and Southern Wheatland. * WHEN...From midnight tonight to 5 AM MST Tuesday. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages are possible. Travel will be very difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The strongest winds are expected to be Sunday night into Monday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Those with travel plans may want to consider delaying travel or plan an alternate route. Use caution if you must drive. Additional graphics for this hazard can be found at http://www.weather.gov/billings $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind watch went out at Feb 19, 9:12 AM MST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 19, 9:12 AM MST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Billings MT
912 AM MST Fri Feb 19 2021
.UPDATE...
Advisory level gusts continue at Livingston and Nye, with
occasionally reduced visibility observed at the Livingston
airport. Will let wind advisories continue at these locations but
we are already seeing a decreasing trend as the air mass
destabilizes. Post-frontal winds are already increasing with 40
mph gusts at Harlowton. Gusty 40-50 mph winds will continue for
much of the day along the western foothills. Otherwise, main area
of light snow is east of Billings as we transition to a
downsloping and drier regime across lower elevations. Mountains
will continue to see snow showers thru the day.
Have adjusted pops/wx per current trends. Today will be the first
day at or above freezing at Billings since Feb 5th. JKL
&&
.DISCUSSION...
Today and tonight...
Weak shortwave energy will stream across the forecast area today.
This will provide ascent for a chance of snow showers across the
forecast area, with the main focus being in the high country. The
energy will exit the area tonight and this will decrease the snow
chances over the plains. Moisture will continue to stream into the
mountains and orographic flow will provide a persistent period of
snow showers.
Winds have been gusting to 60 mph at Livingston with visibility
being reduced to a mile or less at times. This will continue this
morning before the gradient changes orientation and weakens this
afternoon, decreasing winds and thus improving visibility.
Highlight from Livingston to Big Timber looks good and will keep
going. High temperatures will be warmer than they have been in for
two weeks with highs reaching the mid to upper 30s over western
and central zones, with lower 30s over the east. TWH
Saturday through Friday...
Minimal changes for the extended forecast through Friday, with
winds expected to be the biggest concern through the period.
Gusty winds will persist Saturday, but will not be as strong as
Friday, with gusts of 25 to 30 mph from the foothills to
Billings. Winds will be on the rise again Saturday night, with
gusts approaching 50 mph for Sunday. Winds will increase again
Sunday night, with gusts around 60 mph expected on Monday from
Harlowton to Big Timber to Livingston early Monday. Gusty winds
are expected to extend across the lower elevations as well, but
appear to be tempered by an inversion that would set up over areas
that carry snow cover. An inversion could keep the strongest
winds above the surface. Winds are expected to taper off through
the night Monday night.
Meanwhile, the higher terrain has a chance to see snow but
amounts will remain light. Temperatures will be warm during the
weekend, compared to last week, but will remain below normal.
Temps will climb above normal on Monday, owing to downsloping of
the winds, with above normal temps for the first time in a couple
weeks. A cold front drops south on Tuesday which will bring an end
to windy conditions, and a return of cooler temps. We also expect
a chance of lower elevation snow into Wednesday. Below normal
temps are expected behind the cold front, and will continue
through the end of the week, with mainly dry conditions aside from
mountain snow showers.
High temperatures over the weekend will remain in the 30s warming
to the upper 40s to low 50s on Monday. Tuesday will be cooler
with 30s and low 40s expected. Wednesday has temperatures cooling
again into the low to mid 30s.
Gilstad
&&
.AVIATION...
SW-W winds of 35-45 knots will cause reduced visibility in blowing
snow near KLVM-K6S0-KHWQ today. Winds and blowing snow potential
will decrease late this afternoon and tonight. Mountains will be
frequently obscured in snow showers through tonight, while VFR and
isolated snow showers are expected at lower elevations. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Sat Sun Mon Tue Wed Thu
-------------------------------------------------------
BIL 037 021/036 019/039 032/047 031/040 020/032 015/033
1/N 12/B 00/N 00/N 23/S 21/B 10/B
LVM 038 021/034 021/039 033/047 030/037 018/030 013/033
4/J 32/S 00/N 01/N 34/S 22/S 10/B
HDN 039 016/037 016/040 028/049 029/041 018/035 012/037
2/J 11/E 00/U 00/N 23/O 21/B 10/B
MLS 036 014/034 016/039 030/051 030/042 021/036 016/039
2/J 00/B 00/U 01/N 22/O 11/B 00/U
4BQ 036 015/035 018/038 028/049 030/042 021/034 016/038
1/E 01/E 00/U 01/N 23/O 21/B 11/U
BHK 033 013/036 015/038 027/050 027/042 018/035 014/039
2/J 10/B 00/N 01/N 22/O 11/B 00/U
SHR 037 016/034 011/037 022/048 027/039 015/030 008/035
2/J 23/S 00/B 00/B 13/S 32/S 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until 5 PM MST this afternoon FOR
ZONES 65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Feb 19, 3:26 AM MST, 7 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 326 AM MST Fri Feb 19 2021 MTZ065-066-201100- Livingston Area-Beartooth Foothills- 326 AM MST Fri Feb 19 2021 This Hazardous Weather Outlook is for portions of south central Montana. * WHAT...Strong winds gusting to 60 mph. * WHERE...Beartooth foothills, including Livingston and Nye. * WHEN...Today. * ADDITIONAL DETAILS...Gusts to 60 mph are expected around Livingston and Nye. Blowing snow is expected as well which will reduce visibility to a mile or less at times. * ADDITIONAL HAZARD CONCERNS...A second high wind event is possible Sunday through Monday for the same area, with the potential for seeing winds gusting in excess of 70 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings && MTZ063-141-172-228-201100- Judith Gap-Northern Sweet Grass-Melville Foothills- Southern Wheatland- 326 AM MST Fri Feb 19 2021 This Hazardous Weather Outlook is for portions of central Montana and south central Montana. * WHAT...Strong winds gusting to 55 mph. * WHERE...Parts of south-central Montana, mainly from Big Timber to Harlowton. * WHEN...Today. * ADDITIONAL DETAILS...Gusts to 55 mph are possible from Big Timber to Harlowton. Blowing snow is a possibility as well and would drastically reduce visibility. * ADDITIONAL HAZARD CONCERNS...A second high wind event is possible Sunday through Monday for the same area, with the potential for seeing winds gusting in excess of 65 mph. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be sure to stay tuned for further updates on this potential hazardous weather. Additional graphics can be found at: https://www.weather.gov/billings &&
In the hours before
Local storm report, Feb 19, 6:22 AM MST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
622 AM MST FRI FEB 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
02/19/2021 M54.00 MPH PARK MT DEPT OF HIGHWAYS
&&
TWHLocal storm report, Feb 19, 9:25 AM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
925 AM MST FRI FEB 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 18 NNW RYEGATE 46.53N 109.34W
02/19/2021 M1.0 INCH GOLDEN VALLEY MT CO-OP OBSERVER
&&
JKLNearby
High Wind Watches in Montana, 2021Every high wind watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.